Texas, 2004

Flash Flood and Damaging Wind in Texas, June 20 to 21, 2004

June 20 to 21, 2004 · NWS MAF · 2 events in 2 counties and zones

Showers and thunderstorms were numerous over the west Texas Permian Basin late in the evening of the 20th and into the early morning of the 21st. An isolated thunderstorm resulted in a severe downburst in southwestern Midland County during the late evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Showers and thunderstorms were numerous over the west Texas Permian Basin late in the evening of the 20th and into the early morning of the 21st. An isolated thunderstorm resulted in a severe downburst in southwestern Midland County during the late evening hours. Flash flooding became the primary threat during the early morning over the southeast basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 1:31 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 1:31 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 20 2004

.SHORT TERM...
TROPICAL MSTR LOOKS BETTER ESTABLISHED TDY AS MSTR HAS BEEN RECYCLED
INTO PLUME FROM LAST NIGHTS CONVECTION ACRS TRANS PECOS...ALTHOUGH
SFC DWPNTS HAVE DECREASED INTO THE M50S ACRS CENTRAL PB. REMNANT MCV
NOT VERY ACTIVE AND IS MOVING N INTO UPPER TRANS PECOS. ETA DEPICTS
A 7H CYCLONIC CIRC/TROF IN ERN/SRN AREA EARLY THIS EVENING.
MEANWHILE WELL DEFINED OUTFLOW BOUNDARY APPROACHING NE CWFA. LOW
LEVEL CONVERGENCE...DWPNTS N60 WITH 7H-5H LR/S OF 7 C/KM SHOULD BE
ENUF TO GET CAPES TO NEAR 1500 J/KG THERE...MSAS INDICATES LI/S TO
MINUS 8 ACRS SCURRY COUNTY. MSAS DOES REFLECT MORE STABLE CONDITIONS
IN WAKE OF BOUNDARY...SO DEPENDING HOW FAR S BOUNDARY MAKES IT
CONVECTIVE CONCERNS MAY BE MINIMIZED IN NE BY LATE PM. STORMS THAT
MAY BE IN THE E THIS EVENING WOULD HAVE FAVORABLE LOW LEVEL JET
SUPPORT TO CONTINUE INTO LATE NIGHT. HAVE EXPANDED 30 POPS INTO
PARTS OF NE. HEAVY RAIN...WINDS...MARGINALLY SEVERE HAIL PRIMARY
CONCERNS. WILL CONTINUE TO HIGHLIGHT HEAVY RAIN WORDING ACRS S. RIO
GRANDE AT PRESIDIO AND TRIBUTARIES (TERLINGUA AND ALAMITO CREEKS)
HAVE BEEN RUNNING HIGH FROM FROM LAST NIGHTS STORMS ACRS BIG
BEND...WON/T TAKE MUCH RAIN TO GET THEM TO RISE.

.LONG TERM...
A SHORTWAVE RIDGE OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL
FLATTEN OUT TONIGHT...ALLOWING THE FLOW TO BECOME MORE ZONAL ON
MONDAY. A SHORTWAVE TROUGH CENTERED OVER SOUTHERN CALIFORNIA THIS
AFTERNOON WILL TRANSLATE ACROSS THE SOUTHWESTERN STATES OVER THE
NEXT COUPLE OF DAYS. IN ADVANCE OF THIS FEATURE...SEVERAL MINOR
SHORTWAVES EMBEDDED WITHIN THE UPPER FLOW WILL TRACK ACROSS THE
FORECAST AREA MONDAY AND MONDAY NIGHT. THE GFS MODEL ACTUALLY TRIES
TO BREAK OFF AN UPPER LOW OVER NORTHERN MEXICO AND BRING INTO TOWARD
THE AREA LATE MONDAY AFTERNOON. THE ETA MODEL DOES NOT INDICATE THIS
FEATURE...BUT STILL BRINGS MINOR SHORTWAVES ACROSS DURING THE
AFTERNOON. IN EITHER CASE...A SURFACE LOW AND AN ASSOCIATED FRONTAL
BOUNDARY SHOULD DEVELOP/MOVE INTO THE TEXAS PANHANDLE MONDAY
AFTERNOON COURTESY OF A MORE SIGNIFICANT SHORTWAVE TRACKING ACROSS
THE CENTRAL PLAINS. THE SURFACE LOW SHOULD BE CENTERED ACROSS THE
NORTH/NORTHEAST ZONES BY LATE AFTERNOON...WITH A SURFACE TROUGH
EXTENDING DOWN THROUGH THE EASTERN THIRD OR SO OF THE FORECAST AREA.
THE ATMOSPHERE WILL BE UNSTABLE ACROSS THE AREA WITH DEWPOINTS FROM
THE UPPER 40S IN THE MOUNTAINS TO THE LOWER TO MID 60S ACROSS THE
EAST AND SOUTHEAST. WITH THE BOUNDARY APPROACHING THE AREA FROM THE
NORTH AND ADDITIONAL LIFT PROVIDED BY SHORTWAVES IN THE
VICINITY...WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST
LOCATIONS...WITH THE NORTHEAST PART OF THE CWA AND THE SOUTHWEST
MOUNTAINS HIGHLIGHTED WITH THE BEST CHANCES. A FEW STORMS MAY BE
SEVERE IN THE NORTH/NORTHEAST ON MONDAY IN THE VICINITY OF THE
SURFACE LOW/FRONTAL BOUNDARY. A CHANCE OF THUNDERSTORMS WILL PERSIST
MONDAY NIGHT AS THE FRONT CONTINUES TO PUSH SOUTH...PARTICULARLY
ACROSS THE EASTERN THIRD OR SO OF THE AREA...WHERE LIFT SHOULD BE
MAXIMIZED.

THE COLD FRONT SHOULD BE LOCATED ACROSS THE RIO GRANDE BY LATE
TUESDAY AFTERNOON...WITH ALL AREAS IN A MOIST UPSLOPE FLOW. AS A
RESULT...TEMPERATURES WILL BE BELOW NORMAL ACROSS MOST...IF NOT ALL
AREAS. WITH THE UPSLOPE FLOW AND ADDITIONAL SHORTWAVES RIDING
SOUTHEAST TOWARD THE AREA...HAVE INCREASED PRECIPITATION CHANCES TO
THE 30-40 PCT CATEGORY FOR MOST LOCATIONS. THE SHORTWAVE RESPONSIBLE
FOR TUESDAY/S RAIN WILL MOVE EAST OF THE AREA WEDNESDAY. MODELS TRY
TO REBUILD THE RIDGE OVER THE SOUTHERN STATES WEDNESDAY
AFTERNOON...BUT WEAK IMPULSES MAY STILL PROVIDE LIFT FOR ADDITIONAL
THUNDERSTORMS. HAVE KEPT THE BETTER CHANCES OF RAIN CONFINED TO
WESTERN AREAS WEDNESDAY.

NO SIGNIFICANT CHANGES TO THE FORECAST HAVE BEEN MADE BEYOND
WEDNESDAY. WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THE REMAINDER OF THE EXTENDED FORECAST AS MODELS CONTINUE TO BRING A
PARADE OF SHORTWAVES OVER THE AREA. HAVE GENERALLY KEPT TEMPERATURES
CLOSE TO OR SLIGHTLY BELOW GUIDANCE VALUES THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  96  69  86 /  30  30  30  40
CARLSBAD NM               68  97  66  86 /  20  10  10  30
DRYDEN TX                 71  93  70  91 /  30  10  30  40
FORT STOCKTON TX          71  97  68  87 /  30  20  30  40
GUADALUPE PASS TX         64  91  64  79 /  30  10  10  40
HOBBS NM                  68  96  67  86 /  20  20  20  40
MARFA TX                  61  90  58  83 /  30  30  20  40
MIDLAND INTL AIRPORT TX   70  96  69  86 /  30  20  30  40
ODESSA TX                 70  96  69  87 /  30  20  30  40
WINK TX                   73 101  71  92 /  30  20  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Jun 20, 12:30 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN JUN 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CDT (1230 PM MDT) SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE PRODUCING DAMAGING WINDS AND HAIL. ANY THUNDERSTORMS
THAT DEVELOP TODAY ARE EXPECTED TO MOVE SLOWLY INCREASING THE CHANCE
FOR LOCALLY HEAVY RAIN.  THE MOST LIKELY LOCATIONS TO RECEIVE HEAVY
RAINFALL WILL BE ACROSS THE TRANS PECOS SOUTH OF A LINE FROM NEAR VAN
HORN TO SHEFFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS MONDAY
AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BE SEVERE...WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE SITUATION MONDAY.

The radar

The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Midland

When
June 20, 9:17 PM CST
Where
Midland County, 5 mi SSW of (Maf) Midland Intl
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -102.233

A severe thunderstorm over southwest Midland County produced an intense downburst. Texas Department of Public Safety officers reported 60 MPH winds along Farm to Market Road 1788 just south of Interstate 20.

Flash Flood, Reagan

When
June 21, 5:30 AM CST to 7:00 AM CST
Where
Reagan County, 4 mi W of Big Lake
Reported by
DEPT OF HIGHWAYS
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

The intersection of Farm to Market Road 1676 and U.S. Highway 67 was inundated by flowing flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405358, 5405359.